Thunderstorm Wind, Brooks
- When
- August 4, 3:25 PM EST
- Where
- Brooks County, 3.64 mi SW of Barney
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 30.960, -83.550
A tree was blown down onto Cooper Road.
An active summer pattern led to scattered to numerous showers and thunderstorms, some of which produced damaging winds. In addition, heavy rain in a short period of time led to isolated instances of flash flooding in Lowndes county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TAE wrote it up.
An active summer pattern led to scattered to numerous showers and thunderstorms, some of which produced damaging winds. In addition, heavy rain in a short period of time led to isolated instances of flash flooding in Lowndes county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Aug 4, 2:06 PM EST, 1 hour 19 minutes earlier.
Area Forecast Discussion National Weather Service Tallahassee FL 306 PM EDT Fri Aug 4 2023 ...New NEAR TERM, SHORT TERM, LONG TERM, MARINE, FIRE WEATHER, HYDROLOGY... .NEAR TERM... (Through Saturday) Issued at 302 PM EDT Fri Aug 4 2023 Convection from this afternoon is likely to be ongoing into the evening hrs thanks to continued NW flow funneling in upstream MCS and associated outflow boundaries. The environment should remain supportive for strong to severe thunderstorms capable of isolated damaging gusts and heavy rainfall given the seasonable instability/moisture. Deep-layer shear in excess of 20 kts may also enable some storm organization into linear clusters to reinforce the damaging wind threat. Although a convective lull is possible overnight, some hi-res guidance suggests another wave of storms push in from the north (mainly after midnight). This development appears to stem from a remnant outflow boundary which really aims to spark convection even further in the late morning through the afternoon hrs, especially over our FL counties where it could get messy. Although we are not currently highlighted by a risk for severe weather, an upgrade to a Marginal (level 1 of 5) cannot be ruled out for damaging wind gusts. Pockets of heavy rain will be on the table, too. Looking at temperatures, most folks should be waking up to lows in the mid 70s away from the immediate coast. Expect another hot/humid day after the sun comes up. Forecast high temperatures are in the low 90s with peak heat indices in the 102 to near 108-degree range. The FL Panhandle may be in contention for a Heat Advisory, but the high likelihood of convective coverage makes us hesitant to issue one at this time. && .SHORT TERM... (Saturday night through Sunday night) Issued at 302 PM EDT Fri Aug 4 2023 No major changes to the forecast as we remain caught between a ridge and an upper level trough. This leaves NW flow over the region which could allow for shortwave troughs to slide through. Timing is still uncertain but there's a chance for a round of severe weather or two. The high temperature and heat index forecast will be dependent on the upper level ridging trying to sneak in from the west and any shortwave passage. Currently high temperatures are forecast to be in the mid 90s. If we're able to get the ridging and delay convection we could see heat index values peak in the between 103 to 110, locally higher. This puts us within heat advisory criteria, but confidence is low. && .LONG TERM... (Monday through Thursday) Issued at 302 PM EDT Fri Aug 4 2023 Ensembles show slight troughing to near zonal flow aloft in the extended. We could see some slight upper level ridging on Monday which could give us a break in precip chances but increase our temperatures. Zonal flow then sets up and becomes stagnant. A frontal system is expected to sag into the region and potentially stall. Daily chances for showers and thunderstorms will be possible, while high temperatures generally hold in the 90s. && .AVIATION... (18Z TAFS) Issued at 129 PM EDT Fri Aug 4 2023 Active set of TAFs for this cycle. A relative convective lull at the time of issuance, but storm development is likely later this afternoon w/activity lingering into the evening w/some addt'l convection overnight. Guidance shows lowering cigs during the early morning hrs, so have acct'd for the potential at DHN/ABY/VLD for 10-14Z. For tmrw, a second wave of storms move generally from N to S, followed by seabreeze interactions. Confidence is low on timing, so future amendments may be necessary. && .MARINE... Issued at 302 PM EDT Fri Aug 4 2023 High pressure anchored over the Northeast Gulf today into this weekend. A front approaches from the northwest early next week. West to southwest winds are expected through the period, ranging from 5 to around 10 knots, occasionally 15 knots. Seas will remain low from 1 to around 2 feet. There is the potential for a line of strong thunderstorms to move through the waters tonight and possibly again tomorrow, with locally higher winds and seas. Otherwise, expect tranquil boating conditions through the period. && .FIRE WEATHER... Issued at 302 PM EDT Fri Aug 4 2023 Fire weather concerns are expected to remain minimal with a moist airmass in place and a daily chance of showers and thunderstorms. && .HYDROLOGY... Issued at 302 PM EDT Fri Aug 4 2023 Daily afternoon thunderstorms through the next week are forecast to produce around 1.5 to 2 inches of rain along the Florida Panhandle with lower values expected to the east and north. With a few rounds of MCS-driven convection possible over the next few days, isolated higher amounts are possible. There are currently no river flooding concerns, however, given the moist atmosphere isolated instances of flash flooding are possible in poor drainage areas. && .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested. However, spotters are always encouraged to safely report significant weather conditions when they occur by calling the office or tweeting us @NWSTallahassee. && .PRELIMINARY POINT TEMPS/POPS... Tallahassee 76 93 76 94 / 50 80 30 60 Panama City 80 92 78 92 / 50 70 40 60 Dothan 75 93 75 94 / 30 60 20 60 Albany 74 93 75 94 / 40 60 20 50 Valdosta 74 91 74 94 / 50 70 20 50 Cross City 77 92 76 92 / 50 80 50 70 Apalachicola 80 90 78 90 / 40 70 40 60 && .TAE WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AL...None. GM...None. && NEAR TERM...Camp SHORT TERM...KR LONG TERM....KR AVIATION...IG3 MARINE...Oliver FIRE WEATHER...DVD HYDROLOGY...Oliver
Special Weather Statement
National Weather Service Tallahassee FL
258 PM EDT Fri Aug 4 2023
GAZ125-127-144>146-041945-
Worth GA-Colquitt GA-Baker GA-Dougherty GA-Mitchell GA-
258 PM EDT Fri Aug 4 2023
...A strong thunderstorm will impact portions of southeastern
Dougherty, northeastern Mitchell, northeastern Baker, northwestern
Colquitt and southwestern Worth Counties through 345 PM EDT...
At 257 PM EDT, Doppler radar was tracking a strong thunderstorm over
Baconton, or 7 miles southwest of Putney, moving southeast at 30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Putney, Baconton, Doerun, Sale City, Bridgeboro, Flint, Red Store
Crossroads, Livingston, Anderson City, Ticknor, Minnesota,
Parkerville, Laney, Lester, Pritchetts, Freeman, Poplar Arbor Church,
Williamsburg, Greenough and Hinsonton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3140 8433 3152 8415 3140 8381 3115 8404
TIME...MOT...LOC 1857Z 300DEG 25KT 3141 8420
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
73-YOUNGSpecial Weather Statement
National Weather Service Tallahassee FL
336 PM EDT Fri Aug 4 2023
GAZ127-129-146-042015-
Tift GA-Worth GA-Colquitt GA-
336 PM EDT Fri Aug 4 2023
...A strong thunderstorm will impact portions of Colquitt,
southwestern Tift and southeastern Worth Counties through 415 PM
EDT...
At 336 PM EDT, Doppler radar was tracking a strong thunderstorm near
Doerun, or 7 miles northwest of Moultrie, moving southeast at 35 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Moultrie, Omega, Norman Park, Riverside, Schley, Berlin, Funston,
Ellenton, Minton, Cool Spring, Pineboro, Scooterville, Center Hill,
Spence Airport, South Moultrie, Sigsbee, Moultrie Municipal A/P,
Crosland, New Elm and Bay.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3118 8354 3114 8356 3111 8356 3108 8358
3104 8357 3104 8367 3113 8400 3119 8400
3133 8387 3140 8379 3142 8373 3140 8369
3140 8352 3121 8351
TIME...MOT...LOC 1936Z 295DEG 29KT 3126 8384
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
42-DVDThe Moody AFB radar (KVAX), 53 km away, was scanning. The volume nearest the first event began at 20:25 UTC.
43 thunderstorm wind, 1 flash flood. Local standard time, as filed.
A tree was blown down onto Cooper Road.
Scattered trees were blown down across Lowndes county.
An Ambient weather station gusted to 68 mph.
Flooding occurred across several major intersections with N Ashley Street in downtown Valdosta due to 2-3 inches of rain falling in one hour.
A tree was blown down on Old Thomasville Road.
A tree was blown down in Lee county with a power outage affecting 140 customers near Lovers Lane Road and Churchill Circle.
A tree was blown down at Highway 84 W and Ham City Road.
Several large trees were blown down including two large oak trees near Calhoun Produce.
Multiple trees were blown down across the county.
A tree blew down on Love Ave.
A tree blew down near the intersection of Madison Ave and Crescent Dr.
A tree blew down at the intersection of Ivemeyer Road and Lower Rebecca Road.
A power line was blown down along Old Dawson Road.
A tree blew down in Sale City.
Large tree limbs blew down and blocked Highway 112 at Pleasant Hill Road.
Two trees were blown down on Winding Way Road.
Numerous trees were blown down across Randolph county.
Numerous trees were blown down across Terrell county.
A couple of trees were blown down around Leesburg. A stop light was blown from an overhanging wire and fell onto a car.
Trees were blown down at Old Dawson Road and Winifred Road.
Numerous trees were blown down across Worth county.
Trees were blown down at Nottingham Way and Whispering Pines Road.
Trees were blown down at the 1400 block of 11th Ave.
Numerous trees were blown down across Worth county.
Numerous trees were blown down across Dougherty county.
Trees were blown down at Oglethorpe Blvd and Liberty Expressway.
A tree was blown down onto Highway 91 South in Baker county.
Trees and power lines were blown down on East Crawford Street in Colquitt.
A trained spotter measured a wind gust of 70 mph with a handheld anemometer.
Numerous trees were blown down across Tift county.
Trees were blown down on Mount Olive Church Road. One tree fell onto a parked and unoccupied school bus.
A trained spotter measured a 60 mph wind gust with a roof top anemometer.
Trees were blown down along Walker Ave on the west side of Fitzgerald.
A pecan tree along with power lines were blown down on West Roanoke Drive.
Numerous trees were blown down across Ben Hill county.
Large tree branches around 5 inches in diameter and a small tree were blown down.
Several trees were blown down across Irwin county.
A tree was blown down in the Coolidge area.
A power pole was blown down in the Pavo area.
A tree was blown down on McCranie Road in Sparks.
Numerous trees were blown down on the west side of Berrien county.
A tree was blown down onto a power line near Coppage Road and Skipper Bridge Road.
A tree was blown down onto a power line at 5100 Fiveash Road.
Numerous trees and power lines were blown down across Brooks county.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2023Every state in 2023This day in weather historyWarnings in Georgia, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1130956, 1130957, 1130958, 1130946, 1130959, 1130960, 1130961, 1130962, 1130963, 1130964, 1130965, 1130966, 1130967, 1130968, 1130969, 1130970, 1130971, 1130972, 1130973, 1130974, 1130975, 1130976, 1130977, 1130978, 1130979, 1130980, 1130981, 1130982, 1130983, 1130984, 1130985, 1130986, 1130987, 1130988, 1130989, 1130990, 1130991, 1130992, 1130993, 1130994, and more.